High dose cortisone steroid changes my physical appearance.
Yesterday afternoon I met the son of Frau Sigrid, Frau Sigrid was my roommate in the Karlsruhe Klinikum, she called me her granddaughter. I didn’t know she passed away in August, not long after I left the hospital. She was always in my mind, I wanted to see her, but I was too sick in August from the side effects of cortisone.
Shortly after I went back home in mid July 2017, my parents flew back to Jakarta. But my 2 bestfriends from Beijing and Singapore came visit me. I was not able to show them around Karlsruhe, instead they spent time with me at home, cook for me, help me get up from bed/chair, clean up dishes, buy groceries, etc. They help me a lot, also help my husband so he can be in the office.
::: EFFECTS OF DEXAMETHASONE
High-dose cortisone administered to control brain swelling. This can’t be stopped instantly, must be reduce 2mg per 4-5 days. Tapered gradually from 20mg to 0mg.
During my treatment with cortisone, I developed some side effects:
1. I felt floating as if I was in the Aladdin world.
2. Lost focus and conscious. E.g I was eating lunch with Kayan, but felt like it was just a dream. My body did activities but my mind was not really there.
3. I lost my leg muscles. I can’t stand up by myself. I need wheelchair. I need equipment in the bathroom so I can sit and have a shower.
4. I was weak that I need help to blow dry my hair.
5. My skin and eyes was sensitive to sun light. I got stinging headache immediately if I was exposed to sun.
6. I struggled with temperature. I wore layers of winter clothes in a very hot summer. Luckily I never got fever.
7. My skin was sensitive to winds and I burped a lot. I felt like winds entered my body, I felt bloated, my body was cold.
8. I felt electrocutes sensation from my left shoulder to my left leg, all the time.
9. I missed my menstrual period until October.
Worst part was:
9. Cushing syndrome. I developed a full moon face. Cortisone changes my appearance.
Some of these symptoms was hard to explain to the doctor for them to understand.
::: TAPERED SLOWLY
It took me almost 2 months to tapered the dose gradually to zero. After that it took a while to get rid of the side effects.
Once I stopped cortisone, my consciousness was much better.
In September, my face was less puffy and I was able to stand up alone by holding on to rollator and walking with rollator.
In October, I can climb stairs, stand up without help, and walk at home without rollator.
In November, I walk outdoor without rollator, usually holding hands with husband or friends.
Although people may notice there’s problem with my walking, but I am very very happy and grateful to be able to walk again. 😊
Praise the Lord for the strength, thank my husband for his unconditional love, my family and friends for their support and prayer.